Montelukast and aggression

I started taking Montelukast 6 weeks ago and it has REALLY helped my asthma. I was poorly and frankly quite worried about my worsening asthma when I started it.

However pretty much within days of taking it I noticed I was a bit grumpy but I had PMT so I assumed it was that.

Recently I've gotten so agitated, aggressive and quarrelsome. Between getting into rows on FB (who does this, not me ever before) and making rude hand gestures at drivers who cut me off. That last one scares me as what the heck was I doing? I know its rude and foolhardy.

Has anyone else (adult) noticed this side effect?

6 Replies

oldestnewest
  • I know you said adult but just wanted to say this is exactly why we took our son off it, he became a mini Jekyll and Hyde. His temper and aggression became out of control he would flip at the smallest thing. He was just under 3 when we took him off it.

    Hopefully some one else may be able to answer better. Have you spoken to the doctor/consultant about this?

    Jenny x

  • I know you said adult but just wanted to say this is exactly why we took our son off it, he became a mini Jekyll and Hyde. His temper and aggression became out of control he would flip at the smallest thing. He was just under 3 when we took him off it.

    Hopefully some one else may be able to answer better. Have you spoken to the doctor/consultant about this?

    Jenny x

    Thanks Jenny for the reply, I'm sorry to hear that your son had such a bad time on Montelukast :(

    It's not that I didn't want replies about children, more that I had wondered if it affects adults in this way also.

    Jekyll and Hyde pretty much describes me at the minute.

    I haven't spoken to my doctor yet as I was unsure if this was even a known side effect. I'm hoping that it will settle over time as my asthma had gotten so bad before I started.

    I just feel wound up with a hair trigger and its an unpleasant mood to be in.

    I can't meditate as I've got OCD and my mind just won't settle enough.

    Maybe I need to see my Doc about how the Montelukast and Sertraline are interacting.

    Thanks for the reply Jenny xx

  • This is a pretty old post. Hope to see a reply.

    After you took your child off Montelukast in how many days did you see the difference in behavior? I mean less aggressive, etc..

    My 3 year old is taking this for past 4-5 months now. We have been observing some aggressiveness, etc..

    Reading all the posts we just stopped Montelukast from yesterday.

    But what I am not sure if its really side effect of the med or just a phase.

    So it would be nice to know what and when to expect after stopping.

    Thanks

  • Hi Cici, it's not quite the same but when I first took montelukast I had stomache aches every day. I can't remember whether this was listed as a common side effect or not but I'm 100% sure that was cause. Also whenever I take new medicine I tend to get headaches. After around 2months,I think, my body settled down and I haven't experienced these side effects since. Personally, I always have some sort of odd side effect with new meds/ increase in meds, I have an extremely sensitive body. Anyway my point is I always settle down to point where the side effects stop so hopefully this will be the case for you too. Definitely consult your GP on this matter but I think it might be worth giving a suitable amount of time for body to adjust, possibly 3months if GP says its OK.

  • Personally montelukast did/does nothing like that to me.

    Is there anything else that you can attribute it to? Pred, lack of sleep from asthma? I think it might be worth asking a pharmacist about the interaction you're talking of and seeing you GP.

    I hope you can sort it or it settles so that the montelukast can carry on helping with your asthma. There is an alternative zafirlukast, might be worth a try or might have the same effect

  • Thanks for the replies, I spent a lot of time out in the fresh air today and slept part of the afternoon. I haven't been sleeping as well so I don't think that has helped. I'll persevere with the Montelukast but be more mindful of my need to relax more.

    I'll see how it goes. I am sensitive to sustained stressors, they invariably knock my brain chemistry out of whack. I was getting worried about my asthma and fed up of bring practically unable to say a sentence.

    If it continues I'll ask my GP.

You may also like...